Alert archive / Colorado / Tornado Warnings in 2023

Tornado Warning 63, NWS Denver/Boulder, CO

July 13, 2023Lincoln County, Colorado

NWS Denver/Boulder, CO issued this tornado warning at Jul 13, 2023, 2:05 PM MDT for Lincoln County, Colorado. It was in force for 25 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 13, 2023, 2:05 PM MDT (20:05 UTC)
Expired
Jul 13, 2023, 2:30 PM MDT
In force
25 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Tornado
Observed
Hail
2.0 in

County Lincoln County, CO

The radar

The Pueblo radar (KPUX), 88 km from the middle of the area, began a volume at 20:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 13, 2:13 PM MDTHAIL 1.252 Ssw Boyero, CO
Jul 13, 2:31 PM MDTHAIL 28 Sw Boyero, COCorrects Previous report. Currently 1-1.5 inch diameter hail falling.
Jul 13, 2:31 PM MDTHAIL 28 Sw Boyero, CO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 13, 12:29 PM MDTSevere Thunderstorm WatchSPC10 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 8.1 hours before the alert went out and 322 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2023-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2101 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2023-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2101 J/kg
Mixed-layer CIN
-203 J/kg
Mixed-layer LCL
951 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

184 
WFUS55 KBOU 132005
TORBOU
COC073-132030-
/O.NEW.KBOU.TO.W.0063.230713T2005Z-230713T2030Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Denver CO
205 PM MDT Thu Jul 13 2023

The National Weather Service in Denver Colorado has issued a

* Tornado Warning for...
  East central Lincoln County in east central Colorado...

* Until 230 PM MDT.

* At 204 PM MDT, a confirmed tornado was located near Boyero, or 28
  miles southwest of Flagler, moving south at 25 mph.

  HAZARD...Damaging tornado and hail up to two inches in diameter.

  SOURCE...Weather spotters confirmed tornado.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This tornadic thunderstorm will remain over mainly rural areas of
  east central Lincoln County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3876 10341 3900 10343 3901 10316 3881 10316
TIME...MOT...LOC 2004Z 346DEG 20KT 3894 10333 

TORNADO...OBSERVED
MAX HAIL SIZE...2.00 IN

$$

DIRENZO
1 follow-up statement
604 
WWUS55 KBOU 132019
SVSBOU

Severe Weather Statement
National Weather Service Denver CO
219 PM MDT Thu Jul 13 2023

COC073-132030-
/O.CON.KBOU.TO.W.0063.000000T0000Z-230713T2030Z/
Lincoln CO-
219 PM MDT Thu Jul 13 2023

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 230 PM MDT FOR EAST
CENTRAL LINCOLN COUNTY...
    
At 219 PM MDT, a severe thunderstorm capable of producing a tornado
was located 8 miles southwest of Boyero, or 33 miles southeast of
Limon, moving south at 30 mph.

HAZARD...Tornado and two inch hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Boyero.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3893 10342 3897 10329 3896 10316 3881 10316
      3876 10341
TIME...MOT...LOC 2019Z 349DEG 28KT 3885 10338 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...2.00 IN

$$

DIRENZO

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this tornado warning went out at Jul 13, 12:36 PM MDT, 1 hour 29 minutes earlier.

Area forecast discussion, Jul 13, 12:36 PM MDT, 1 hour 29 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
1236 PM MDT Thu Jul 13 2023

.UPDATE...
Issued at 1223 PM MDT Thu Jul 13 2023

Severe thunderstorms developing over southeast Washington and
northern Lincoln counties. SPC has issued a Severe Thunderstorm
Watch for Washington, Lincoln and Elbert counties until 8 PM MDT
this evening.

UPDATE Issued at 909 AM MDT Thu Jul 13 2023

Overall, only minor adjustments to the grids this morning. The
storms over the far northeast plains have shifted east but still
some light shower activity over Sedgwick and Phillips counties.
That may just linger into the afternoon hours.  This afternoon,
strong/severe storms will be possible. Based off the models data
it still looks like the Marginal/Slgt Risk SPC Outlook for today
needs to be shift eastward a bit. The RAP20 boundary layer
dewpoint, and the simulated reflectivity generated the the HiRes
models, show the best threat for storms will be east of a line
from Sterling to Limon to Pumpkin Center. One or two cells could
produce damaging wind gusts to 60 mph and quarter size hail. West
of this line, primarily isolated high based storms with gusts of
40-50 mph with the stronger cells.

&&

.SHORT TERM...(Today and tonight)
Issued at 109 AM MDT Thu Jul 13 2023

Surprising amount of convection continues through part of the
overnight given weak wave and 90kt jet streak over Wyoming. This
feature put northern Colorado under the left entrance region of
the jet and allowing showers to continue to redevelop over a good
portion of the northern mountains while spilling out over the
plains. The jet streak does shift further east away from our area
this morning which should result in decreasing showers. During
the day today, northern Colorado remains under a weaker 50-60kt
jet. Overall moisture looks to be slightly lower this afternoon
over the mountains and adjacent plains but still could see some
isolated high based showers/storms. There some slightly warming at
700mb which will support high temperatures a degree or two above
today.

Main concern is the threat of severe storms over the far plains this
afternoon and evening. Most of the high resolution models keep
the dry line further east near the Colorado and Kansas border area
but the possibility exists the models are pushing the dry line too
far east and could impact a line from Limon to Sterling and points
east. If so, ML CAPE values of 2000-3500j/kg spells large hail
and damaging winds with the storms, even a brief tornado given dry
line characteristics. Latest SPC has slight chance of severe all
the way back into eastern Weld, Morgan and eastern Elbert
counties. This may be even too far back but hard to tell at this
point how further east the drying gets. A lot may depend on how
the end of this ongoing convection plays out tonight and sets up
the moisture fields.

.LONG TERM...(Friday through Wednesday)
Issued at 109 AM MDT Thu Jul 13 2023

The high pressure over the southwestern United States will show
some retrogression Friday as it's squeezed farther into the
southwest corner. This will allow for more prominent northwesterly
flow aloft to set up over the region, together will a few weak
shortwaves embedded in the flow. As a result, expect cooler
temperatures by 5 to 10 degrees compared to Thursday, with highs
mainly in the lower 80's for the low elevations, and 70's for most
mountain communities. At the surface, a front will push from north
to south during the day Friday and there looks to be sufficient
instability in place for a few afternoon showers and
thunderstorms. However, forecast soundings still indicate some
discrepancies especially with regards to near-surface moisture,
which could be lacking during the day. In fact, suspect
precipitation will be most widespread in the evening and into
portions of the overnight periods, when we look to get a shot of
increased moisture with PWAT anomalies increasing to ~150% of
normal. Some instability should linger as well, and light easterly
flow at the surface will help sustain elevated low-level moisture
for more widespread precipitation.

Temperatures Saturday will likely be a couple of degrees cooler
still, under more ample cloud cover. There should be enough
instability and moisture in place to promote thunderstorm
development in the afternoon, with convection initiating first
over the higher terrain where a cap will be lacking. Depending on
the extent and duration of showers/storms Friday evening and
overnight, this could hamper convective development Saturday over
the lower elevations, or at the very least delay it, if low and
mid level cloud cover is on the more extensive side. Nonetheless,
with modest shear, ample moisture, and colder air aloft, any
storms that do form could be strong to severe in the plains.

The door closes as far as convection goes come Sunday, as the
ridge of high pressure expands eastward. Much drier will filter in
at all levels, but particularly above 700 mb. Even the high
country may struggle to see any shower activity develop.
Unsurprisingly, temperatures will rebound and likely push 90 F
once again for the lower elevations.

The ridge axis is then progged to center itself over Colorado
Monday into Tuesday, pushing highs into the 90's and bringing
notably drier conditions for the entire region. Fire weather
concerns could creep into the forecast for this period, namely in
the high country where the driest and breeziest conditions are
likely. Vegetation susceptibility remains quite varied but has
begun showing trends toward more seasonally typical conditions, so
just something to watch.

Model guidance then shows some flattening of the ridge mid week as
a shortwave tries to form over the northern plains. This should
provide for increasing precipitation chances particularly by
Wednesday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1223 PM MDT Thu Jul 13 2023

VFR conditions will prevail through the TAF period. SCT-BKN mid
level clouds at/above 080. Expect some scattered showers or
isolated TS in the afternoon, however this convection should be
high-based with fairly dry low levels. Have included vcsh with a
tempo group with vrb g34kts this afternoon.

NE winds in place this afternoon, but wind direction will get more
uncertain after 21z, with the expected outflow boundaries
associated with shower and psbl thunderstorms. By this evening,
gusty E/SE winds may develop due to drainage with some enhancement
from outflow from the developing storms across the plains. SSE
winds overnight, then NE winds with a fropa around 14z Friday
morning.

&&

.FIRE WEATHER...
Issued at 109 AM MDT Thu Jul 13 2023

Elevated fire danger this afternoon over portions of the
mountains and high valleys with humidities dropping in the 15-20
percent range and breezy conditions with localized gusts up to 35
mph.

By Monday and Tuesday, much warmer and drier weather is on tap.
Afternoon winds will likely pick up as well over the higher
terrain, thereby increasing fire weather concerns in the high
country. Minimum relative humidity in the 8-15% range will likely
be quite widespread, especially in the high valleys on Monday.
Fire danger will ultimately be dictated by fuel conditions which
appear to be fairly inconsistent across elevations, aspects and
fuel types at this time. Trends in both forecast weather
conditions and fuel indices will need to be monitored for this
period across all of our mountain zones.

&&

.HYDROLOGY...
Issued at 109 AM MDT Thu Jul 13 2023

Very low potential for flash flooding over the fire burn scars
today with only isolated high based showers and thunderstorms expected
with only light rainfall. Stronger storms over the far eastern
plains may result in hail and heavy rain leading to localized
flooding of streams and low lying areas.

Precipitation coverage will increase Friday evening and Saturday
afternoon, although total moisture still looks to be somewhat
limited and thus taper the heavy rainfall potential. Nonetheless,
with slightly slower storm motions and greater spatial coverage,
will be enough so sustain at least a limited threat of flash
flooding for the Cameron Peak burn scar both of those days.

Forecast then turns drier Sunday and Monday, and possibly
extending into Tuesday, with vastly reduced precipitation chances
and a very low flash flood threat. Increased potential for heavier
rain/thunderstorms returning around Wednesday.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

UPDATE...Cooper
SHORT TERM...Entrekin
LONG TERM...Rodriguez
AVIATION...Cooper
FIRE WEATHER...Entrekin/Rodriguez
HYDROLOGY...Entrekin/Rodriguez
Hazardous weather outlook, Jul 13, 11:11 AM MDT, 2 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1111 AM MDT Thu Jul 13 2023

COZ030>051-141715-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1111 AM MDT Thu Jul 13 2023

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...This Afternoon and Tonight

Isolated showers and thunderstorms to develop this afternoon and
evening over the mountains and plains. A few strong to severe
storms are possible over the far eastern plains of Colorado with
large hail, damaging winds and even a possible tornado. The
stronger storms will develop along and east of boundary that will
extended from around Sterling to Limon to Pumpkin Center.

Further west towards the urban corridor and mountains, the
showers and storms will be weaker with only brief rain and gusty
winds expected. Expect elevated fire danger over the mountains and
high valleys this afternoon with lowering humidity levels and
gusty winds.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Isolated to scattered storms are forecast across the I-25
corridor and plains Friday and Saturday, with a warming and drying
trend Sunday into early next week. Potential for elevated fire
weather conditions in the high country Monday and Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed over far Eastern Colorado after 2
pm today.

In the hours before

Local storm report, Jul 13, 12:35 PM MDT, 1 hour 30 minutes before
Preliminary Local Storm Report
National Weather Service Denver CO
1235 PM MDT Thu Jul 13 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1223 PM     Hail             Cope                    39.67N 102.85W
07/13/2023  M1.00 inch       Washington         CO   Trained Spotter

&&

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 12:09 PM MDTSevere Thunderstorm WarningBOUWashington36 min
Jul 13, 12:27 PM MDTSevere Thunderstorm WarningBOULincoln48 min
Jul 13, 12:43 PM MDTSevere Thunderstorm WarningBOUWashington22 min
Jul 13, 1:00 PM MDTAreal Flood AdvisoryBOUWashington3 hr
Jul 13, 1:04 PM MDTSevere Thunderstorm WarningBOULincoln41 min
Jul 13, 1:36 PM MDTSevere Thunderstorm WarningBOULincoln39 min
Jul 13, 2:30 PM MDTSevere Thunderstorm Warning Considerable damage threatBOULincoln45 min
Jul 13, 2:33 PM MDTSevere Thunderstorm WarningBOULincoln42 min
Jul 13, 3:01 PM MDTSevere Thunderstorm Warning Destructive damage threatBOULincoln44 min
Jul 13, 3:50 PM MDTSevere Thunderstorm WarningBOUWeld40 min
Jul 13, 4:31 PM MDTSevere Thunderstorm WarningBOUWeld29 min
Jul 13, 4:44 PM MDTSevere Thunderstorm WarningBOULogan46 min
Jul 13, 4:51 PM MDTSevere Thunderstorm Warning Destructive damage threatBOULogan, Morgan, Weld39 min
Jul 13, 5:29 PM MDTSevere Thunderstorm Warning Considerable damage threatBOUMorgan, Weld29 min

Nearby

Tornado Warnings in Colorado, 2023Every tornado warning in 2023Tornadoes in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.